Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 29, NWS Elko, NV

December 2, 20175 counties in Nevada

NWS Elko, NV issued this wind advisory at Dec 2, 2017, 2:55 PM PST for 5 counties in Nevada. It took effect at Dec 3, 2017, 9:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2017, 2:55 PM PST (22:55 UTC)
In effect from
Dec 3, 2017, 9:00 AM PST
Expired
Dec 3, 2017, 8:00 PM PST
In force
11 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2699 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WWUS75 KLKN 022255
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
255 PM PST Sat Dec 2 2017

NVZ033-035-037-040-041-031700-
/O.NEW.KLKN.WI.Y.0029.171203T1700Z-171204T0200Z/
Southeastern Elko County-White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
255 PM PST Sat Dec 2 2017

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM PST SUNDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 9 AM to 6 PM PST Sunday. 

* WINDS...West to northwest winds of 20 to 30 mph with gusts up to
  50 mph. 

* TIMING...Strongest winds will occur late Sunday morning and
  early afternoon. Winds will gradually diminish by late
  afternoon.

* IMPACTS...Motorists and high profile vehicles should be alert
  for sudden gusts of wind, and cross wind when traveling on north
  to south oriented routes. Scattered snow showers may accompany
  the gusty winds which will lower visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
587 
WWUS75 KLKN 031051
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
251 AM PST Sun Dec 3 2017

NVZ033-035-037-040-041-040200-
/O.CON.KLKN.WI.Y.0029.171203T1700Z-171204T0200Z/
Southeastern Elko County-White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
251 AM PST Sun Dec 3 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
PST THIS EVENING...

* WINDS...West to northwest winds of 20 to 30 mph with gusts up 
  to 50 mph. 

* TIMING...Strongest winds will occur late this morning and early
  afternoon. Winds will gradually diminish by late afternoon.

* IMPACTS...Motorists and high profile vehicles should be alert 
  for sudden gusts of wind, and cross wind when traveling on 
  north to south oriented routes. Scattered snow showers may 
  accompany the gusty winds which will lower visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
447 
WWUS75 KLKN 032217
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
217 PM PST Sun Dec 3 2017

NVZ033-040400-
/O.EXT.KLKN.WI.Y.0029.000000T0000Z-171204T0400Z/
Southeastern Elko County-
217 PM PST Sun Dec 3 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WINDS...West to northwest winds of 20 to 30 mph with gusts up 
  to 50 mph. 

* TIMING...Strong winds will continue this afternoon before
  gradually diminishing this evening.
  

* IMPACTS...Motorists and high profile vehicles should be alert 
  for sudden gusts of wind, and cross wind when traveling on 
  north to south oriented routes. Scattered snow showers may 
  accompany the gusty winds which will lower visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ035-037-040-041-040200-
/O.CON.KLKN.WI.Y.0029.000000T0000Z-171204T0200Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
217 PM PST Sun Dec 3 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WINDS...West to northwest winds of 20 to 30 mph with gusts up 
  to 50 mph. 

* TIMING...Strong winds continue but will gradually diminish later
  this afternoon and early evening.
  

* IMPACTS...Motorists and high profile vehicles should be alert 
  for sudden gusts of wind, and cross wind when traveling on 
  north to south oriented routes. Scattered snow showers may 
  accompany the gusty winds which will lower visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
431 
WWUS75 KLKN 040142
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
542 PM PST Sun Dec 3 2017


NVZ035-037-040-041-040245-
/O.EXP.KLKN.WI.Y.0029.000000T0000Z-171204T0200Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Austin, Austin Summit, Eureka, 
Diamond Valley, Pinto Summit, Tonopah, Round Mountain, Duckwater,
and Currant Summit
542 PM PST Sun Dec 3 2017

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

Winds have fallen below advisory criteria and the advisory will 
be allowed to expire. 

$$

NVZ033-040400-
/O.CON.KLKN.WI.Y.0029.000000T0000Z-171204T0400Z/
Southeastern Elko County-
Including the cities of Silver Zone Pass and West Wendover
542 PM PST Sun Dec 3 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WINDS...West to northwest winds of 20 to 30 mph with gusts up 
  to 50 mph. 

* TIMING...Strong winds continue but will gradually be diminishing
  in the next hour or two. 

* IMPACTS...Motorists and high profile vehicles should be alert 
  for sudden gusts of wind, and cross wind when traveling on 
  north to south oriented routes. Scattered snow showers may 
  accompany the gusty winds which will lower visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 2, 4:00 AM PST, 10 hours 55 minutes earlier.

Area forecast discussion, Dec 2, 4:00 AM PST, 10 hours 55 minutes before
Area Forecast Discussion
National Weather Service Elko NV
400 AM PST Sat Dec 2 2017

.SYNOPSIS...A winter storm system along with a fast-moving cold
front will bring rain and snow showers to Nevada Sunday.
Mountains and higher elevations will see the highest snow
accumulations. Cold and dry conditions are expected next week with
single digit low temperatures on Tuesday morning and Wednesday
morning.

&&

.SHORT TERM...Today through Monday. Dry conditions will persist
today before a robust cold front associated with a quick moving
upper-level trough traverse the state Sunday. Precipitation is
expected to begin across northwest NV this evening spreading
across northern NV tonight into Sunday morning. Southwest winds
will pick up appreciably today across Humboldt county but should
stay below advisory levels across most of the area. Winds increase
across the entire state Sunday in the 15 to 25 mph range and
should stay below advisory levels. Heaviest snow will be across
northeast NV and higher elevations of Elko county. 4 to 7 inches
total accumulation through Sunday night is expected in the Rubies,
Independence range and the Jarbidge area. Valley totals are
anticipated to be in the 1 to 3 inch range.

Post-frontal moisture will be limited and confined below 500mb.
This should limit a normally favorable upslope potential along
favorable ranges. Disturbance will move out of the state
beginning Sunday night. High temperatures in the 50s today will
plummet to the lower 30s by Monday.

.LONG TERM...Monday night through next Saturday.

By Monday night, the storm will be long gone and cold northwest
flow will prevail. This will setup some very chilly mornings next
Tue-Fri morning with the potential for frz fog and strong valley
inversions to take hold. Model simulations are hinting at this,
with forecast lows widespread in the single digits/teens. In
fact, decided to drop some locations to below zero in northern
Elko County with the anticipation of snow cover and crystal clear
nights. Basically followed the lowest of guidance and this might
not even be low enough. Based on the very chill mornings, pulled
afternoon highs back a couple of degrees to account for slow
warming due to the potential for strong inversions. By late next
week, we should start to creep up a few degrees and may approach
the 40s in some locations.

&&

.AVIATION...VFR conditions expected at all terminals through the
next 24hrs. MVFR and brief IFR may be possible Sunday afternoon
for KWMC/KEKO as a cold front and associated snow showers moves
through the area.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 PM this evening to 10 PM PST
Sunday for Northern Elko County-Ruby Mountains/East Humboldt
Range.

&&

93/94/94

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 3:01 AM PSTWinter Weather AdvisoryLKNElko, White Pine41 hr

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.